Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Has skin boils, tender to touch. Infected with Scabies, breakout in buttock and genitals. Given antibiotic

Dec 2012
User rating for this question
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
My son who is in prison has a severe skin rash. He also has some skin boils that are small and hard and very tender to the touch. He cannot tolerate the hot shower water, sunshine etc. The prison had a breakout of Scabies in December and our son was infected. He was treated with some pills and a cream that was spread on his body. They left the cream on twice as long as it was supposed to have been on and that started his skin problems. Then he was reinfected with Scabies and retreated this time with only the pills. This started in January and he has been miserable every since. The itching is just about unbearable. He has breakouts in the belt area, buttocks hips genitels, etc. etc. The small boils keep erupting and it takes weeks for them to go away. They gave him a two week dose of an antibiotic. He has Crohn's diseases and takes Asacol. Do you have a diagnosis?
Posted Fri, 5 Jul 2013 in General Health
Answered by Dr. Nsah Bernard 1 hour later

Thanks for posting on XXXXXXX

I am Dr. Nsah and I am pleased pleased to be able to assist you.

From your description, it still seems to me that he is suffering from scabies which needs to be treated the right way. When treating scabies, everyone who lives in the same cell as he do, all the dresses and bed sheets need to be washed before application of the cream. There some how negligence to treat the skin affection rather than problem of diagnosis. It seems clear that your son is still suffering from scabies (even though it would have been more helpful if you provided some photos of the skin lesions-which might seem to be difficult to do since he is in prison).
It would also be wise for his doctor to treat him for fungi infection as that could be the reason for the persistence of the rashes (i.e if scabies is treated again and the symptoms persist).
Normally the treatment will consist of benzyl benzoate lotion associated to an antibiotics such as doxycycline + antihistamines such as chlopheniramine or alternative steroid antiinflammatory. His skin infections seems to be superinfected with bacteria (given the boils).
He needs to see a doctor as soon as possible before this complicates further.

Hope I was helpful and will be glad to hear from you again for further questions.

Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Has skin boils, tender to touch. Infected with Scabies, breakout in buttock and genitals. Given antibiotic 17 hours later
He is not in a cell but a dormitory. At the outbreak of Scabies his bedding and clothes were washed and he put on clean clothes after the cream treatment. He is very cognizant of cleanliness so he changes his clothes and bedding often. His clothes are washed in a central laundry. They are put in mesh bags and washed and dried in the bags. I assume the detergent used is probably strong. This in itself could be causing some skin irritation especially since his skin rash is severe. The prison has authorized him to see a dermatologist which is probably in the town. However, he found out that was set up for OCTOBER. He was thinking perhaps the side effects from the Asacol could be causing his problems. What do you think? He is using some sort of cortisone cream that he can get at the commissary for the itching. However they are small and he can only buy four or so at a time. If he asks for more than four they won't give him any. He can only sleep by taking Benedryl. I appreciate your reply and any further comments you may have.
Answered by Dr. Nsah Bernard 2 hours later

Thanks for updating,

Sorry for not mentioning earlier, but you are right, it will be wise to take a look at asacol as one of it serious side effects is skin rashes or itching. So it is possible that your son could be suffering from the effect of asacol (mesalamine).
Your son with the advice of a doctor stop taking asacol (with possible change of drug with indication for his crohn's diseases since it is a serious condition).
Your son could continue with the benadryl (diphenhydramine) which is an antihistamine. Cortisone cream will be of no help if the cause is asacol side effect but an antihistamine will work well after the medication (asacol) has been stopped.
Non the less he still needs to keep his appointment with his dermatologist to make sure that other causes of skin itching can be ruled out.

Hope this is more helpful and let me know if you got further questions.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Has skin boils, tender to touch. Infected with Scabies, breakout in buttock and genitals. Given antibiotic 6 hours later

I know it could be possible that he would be reinfected with Scabies for the third time but would it be likely? What is your opinion about the cream used for Scabies treatment with his skin in such a sensitive raw condition? Do you think it would worsen his skin condition?

I'm not sure but I know some inmates were treated twice for Scabies but I haven't heard that Scabies is a problem at this time. The outbreak was in early winter. Our son was infected and reinfected in early January and February. He has been suffering with itching and rash ever since and that is a very long time to be so miserable.

I certainly have appreciated your review and comments. Thanks so much.

Answered by Dr. Nsah Bernard 11 minutes later
Helllo Wilma,

Thanks for updating,

Yes the possibility of recurrence of scabies infection is elevated especially when his entire environment has not been completely treated (in certain cases when the outbreak is too pronounced, then is total spraying of the environment surrounding the dormitories where they live).
Also try to find out if his rashes started after he started asacol and if they become worst when he takes the medication. If he answers yes to both questions, then our culprit is likely going to be the drug.
If his rashes that present are typical of scabies, then he would still need his cream despite the delicacy of his body. Benzyl benzoate is the lotion of choice to be apply and allowed on the body for at least 24 hours, then repeated immediately upon washing off to allow for another 12 hours. Ones this is done, scabies should be history if he was actually suffering from that.

Hope this helps you and wish you the best
Dr. Bernard
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor